SINGAPORE: The Health Sciences Authority (HSA) warned the public on Tuesday (Mar 13) not to purchase or consume Herba Saraf, a herbal product that claims to relieve joint pain and migraines, as it contains a potent steroid.
A consumer in her 40s was diagnosed with impaired glucose tolerance - which may increase one's risk of diabetes and heart disease - after taking the product for more than a month for her knee pain, HSA said.
The woman stopped taking the product immediately after suspecting that her condition was caused by it.
She had obtained Herba Saraf from a relative in Malaysia who had bought it online.
While the product was labelled to contain herbal ingredients for the relief of joint pain and migraine, HSA tests later found it to contain dexamethasone.
Dexamethasone is a potent, prescription-only steroid that should only be used under medical supervision.
Inappropriate and prolonged use of steroids can result in Cushing’s syndrome, increased blood glucose levels leading to diabetes, high blood pressure, cataracts, muscular and bone disorders, and an increased risk of infections, HSA said.
HSA has advised anyone who has taken Herba Saraf to see a doctor as soon as possible.
"Sudden discontinuation of steroids without proper medical supervision can cause serious withdrawal symptoms such as fatigue, confusion and low blood pressure," it added.
The authority also issued on Tuesday warnings against two types of skincare products that contain excessive amounts of mercury.